Alert archive / New York / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 18, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Jul 6, 1999, 2:43 PM EDT for Niagara County, New York. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 6, 1999, 2:43 PM EDT (18:43 UTC)
- Expired
- Jul 6, 1999, 3:30 PM EDT
- In force
- 47 min
- Issued by
- NWS Buffalo, NY
- Area
- Whole counties
County Niagara County, NY
The radar
The Buffalo radar (KBUF), 25 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 2:55 PM EDT | Thunderstorm Wind | Pekin, NY | |
| Jul 6, 3:15 PM EDT | Thunderstorm Wind | Lockport, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.7 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1249 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 936 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
285 WUUS1 KBUF 061844 RRA SVRBUF NYC063-061930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BUFFALO NY 243 PM EDT TUE JUL 6 1999 THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NIAGARA COUNTY IN WESTERN NEW YORK * UNTIL 330 PM EDT * AT 240 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 EAST OF LEWISTON...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LOCKPORT AT 255 PM EDT NEWFANE AT 255 PM EDT MIDDLEPORT AT 310 PM EDT THE STORMS WILL PRODUCE TORRENTIAL RAIN...LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN THESE AREAS...SEEK SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:32 PM EDT, 11 minutes earlier.
Area forecast discussion, Jul 6, 2:32 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 232 PM EDT TUE JUL 6 1999 ACTIVITY REALLY FIRED ALONG SQUALL LINE E OF LK ONTARIO AT MIDDAY AND TRIED TO BUILD SW INTO FINGER LAKES WITH ONLY LIMITED SUCCESS. WATCH STILL IN EFFECT FOR SEVERAL COUNTIES AHEAD OF THIS LINE...BUT IT HAS PASSED ALL OF OUR FCST AREA ASIDE FROM SRN ALLEG CO ATTM. OUR ATTENTION NOW TURNED TO NEWLY DEVELOPED ACTIVITY WITH COLD FRONT NOW ENTERING NIAG PENINSULA...LK ONTARIO AND ST LAWRENCE VALLEY. THIS AREA NOT UNDER A WATCH CURRENTLY AND DO NOT EXPECT THIS TO GO SEVERE...BUT WILL KEEP AN EYE ON IT AS IT ENTERS NIAG FRONTIER NEXT HOUR OR TWO IN CONJ WITH LK BREEZE BOUNDARIES ETC. WLL PUT IN A TIL DARK PORTION OF FCST FOR BUF-ROC AND END ACTIVITY...WLL END DURING EVENING FURTHER SOUTH AND EAST. WONT MESS WITH WATCH AREAS RIGHT NOW...JUST LET EXPIRE AT 5 AND 6 PM. REST OF FCST MORE CLEAR CUT...CLEARING OVERNIGHT AND PLENTY OF SUN WED. WEAK U/L DISTURBANCE MOVES DOWN ACROSS REGION LATER WED NT/EARLY THURS AND IS REFLECTED BY 20-30 POPS ON FAN AND FWC...BUT WLL GO WITH PERSISTENCE AND LV DRY FOR NOW...JUST BRING SOME CLOUD IN BOTH PERIODS. MOS TEMPS LOOK FINE. THATS IT FROM THE BUF. WRKZONES BY 300. ON STREET BY 330. TAKE IT EASY. .BUF...SVR TSTM WATCH JEFF/LEW TIL 5 PM...ALLEG/CATT TILL 6 PM. MCLAUGHLIN
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:50 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson | 55 min |
| Jul 5, 9:25 PM EDT | Severe Thunderstorm Warning | BUF | Lewis | 65 min |
| Jul 6, 11:47 AM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis | 63 min |
| Jul 6, 12:16 PM EDT | Severe Thunderstorm Warning | BUF | Oswego | 44 min |
Nearby
Severe Thunderstorm Warnings in New York, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.